The Ministry of Lisa Copen

Lisa Copen, Founder of Rest Ministries which serves the chronically ill, shares about mothering, illness, ministry and more.

When Side Effects Are Dismissed

Resized image of Ritalin-SR-20mg-full.png; squ...
Image via Wikipedia

If you have a chronic illness there is no doubt you’ve been on your share of medications. Half of figuring out how to “live” and not just “survive” is discovering which drugs–or combination of medications– can give you the best results, with the least side effects (and with affordability!)

Have you ever told your doctor about some odd side effects you thought you were having however, and were dismissed as “that can’t be because of the medication”? Doctors read the long lists of side effects. If the drug is available it means it has been approved by the FDA and therefore, the side effects listed often may only be for 1 or 2% of the population.

But what about all the medications that are taken for years and then quickly grabbed off the market, recalled… banned?

Here is a cool web site Ask a Patient. It looks simple (no fancy graphics here) but don’t let it its look fool you.

You can

  • Rate your medicine
  • View a Rx report card by drug category
  • Tell others about side effects you’re having
  • Read news and breaking reports on medications
  • Take a poll
  • Find out all kinds of patient info on medications
  • Find lots of the best medicine links around!

The post from e-patients.net stated last week week

A Research Letter in the Archives of Internal Medicine (June 22, 2009) gives the results of a patient survey conducted on the patient site askapatient.com. Over the course of three months, 367 people responded; more than 50 percent reported muscle and joint pain with fatigue associated with bisphosphonate osteoporosis drugs. . .

That is interesting enough, but the real point of the story lies in the contrast with data collected on a Web site frequented by physicians, sermo.com. One doctor posted a case of joint, bone and muscle pain in an influenza-like syndrome associated with a bisphosphonate. When other site visitors were asked about this reaction, more than half said other clinicians had never seen it.

I looked up a couple of the medications I am on. Seventeen people had rated Feldene, an “old” anti-inflammatory I’ve been on for about 16 years. I searched “prednisone” and 272 had written about it.

Just a personal note: remember, when choosing a medication, you have to decide what is best for you personally at this time in your life. No one else can make that decision and just as you can’t stress out about all of the side effects written on the drug inserts, don’t let patient feedback scare you away from a medication you may truly need.

When I was first diagnosed with rheumatoid arthritis at the age of 24 (16 years ago), I was reluctant to take all of the recommended drugs because it said ulcers and such were common.

My doctor at the time took out his pen and drew on the paper wrapper on the patient exam table in the office. His first line was downward. He said, “If you don’t take the drugs, this will be your life. You will also likely end up in a wheelchair by the time you are forty.”

He drew another line that had hills and valleys and said, “We can’t guarantee anything with the medications, but at forty years old, you will likely still be walking.”

He drew a few “X”s on the second line. “Here is an ulcer. Here is another side effect.” Then he pointed to the lines and the X’s and said, “Pick one. Pick which life you want.”

I took the medications and have never regretted it. Rather than having them put me into remission and be able to wean off of them, I had to keep adding to them to keep functioning.

But I’ve never had an ulcer. I’ve been blessed to be able to handle medications pretty well without reactions or allergies.

That doctor and I had our disagreements and I eventually found a rheumatologist I work with better, but I will forever be grateful he helped me get past the fear of choosing to take medication despite side effect.

Reblog this post [with Zemanta]
Advertisements

1 Comment»

  Sharon wrote @

Great article Lisa! For my self and my daughter, we have to be very careful with medicines because of having food allergies. My daughter was on a preventive migraine med and forgot to take it one night. The next morning, she wrote with a pain level of only 2 compared with the ‘normal’ level of 5-6. A couple of nights later, she again didn’t take her medicine. And again, she woke with a much reduced pain level. Come to find out, the medicine had 5 different inert ingredients she was allergic to. As a result we have decided to go with more natural products to avoid allergens.

You are so right that you have to decide for yourself if the benefit of the medicine out weighs the side effect. My daughter is an extreme case, most people don’t have unmanageable side effects.

God bless!


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s